Alert archive / Mississippi / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Memphis, TN

May 10, 2006Coahoma County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 10, 2006, 12:55 AM CDT for Coahoma County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 12:55 AM CDT (05:55 UTC)
Expired
May 10, 2006, 2:00 AM CDT
In force
65 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 147 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2374 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 100554
FFWMEG
MSC027-100700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 200 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 2 TO 4
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERARD...
  DUBLIN AND CLARKSDALE.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. TURN AROUND, DONT DROWN

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3431 9041 3397 9045 3398 9064 3412 9065
      3415 9078 3429 9083

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:45 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 9, 9:45 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT TUE MAY 9 2006

MCS DEVELOPED OVER E OK THIS EVENING AND IT SHOULD PROPAGATE EAST
SOUTHEAST WITH SOUTHWESTERN MIDSOUTH COUNTIES BEING AFFECTED THE
MOST. ALSO LIGHT SHOWERS DEVELOPED IN SE AR AND OTHER WESTERN
COUNTIES OF THE MIDSOUTH. THINK SHOWERS LIKELY W AND N COUNTIES
DUE TO CURRENT TRENDS ON RADAR.

LOW SHOULD BE IN NC AR BY DAYBREAK TO SET US UP FOR MORE SEVERE
WEATHER WEDNESDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

RENCH
Hazardous weather outlook, May 9, 3:37 PM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT TUE MAY 9 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102245-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
336 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID-
SOUTH TONIGHT.

SCATTERED THUNDERSTORMS OVER NORTH MISSISSIPPI COULD PRODUCE HAIL
AND DAMAGING WINDS UNTIL SUNSET THIS EVENING.

AN AREA OF THUNDERSTORMS COULD DEVELOP OVER OKLAHOMA AND KANSAS
LATER THIS EVENING...AND COULD REACH EAST ARKANSAS BY SUNRISE.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE ENTIRE
MID SOUTH ON WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THEMID SOUTHH
DURING THE DAYTIME HOURS. THE AIRMASS WILL BE VERY MOIST AND
UNSTABLE. UPPER LEVEL WINDS WILL BE VERY FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THESE STORMS.

THE STORMS ARE EXPECTED TO DEVELOP OVER EASTERN ARKANSAS DURING
THE LATE MORNING HOURS...AND WILL MOVE INTO WEST TENNESSEE AND
NORTH MISSISSIPPI DURING THE EARLY AFTERNOON. ANY SEVERE WEATHER
SHOULD MOVE OUT OF THE MID-SOUTH AREA BY SUNSET WEDNESDAY EVENING.

AFTER WEDNESDAY...NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS FOR SEVERE WEATHER OPERATIONS IS POSSIBLE
TONIGHT...AND LIKELY ON WEDNESDAY.

In the hours before

Special weather statement, May 10, 12:21 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CDT WED MAY 10 2006

MSZ010-100545-
COAHOMA MS-
1221 AM CDT WED MAY 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES SOUTH OF CLARKSDALE AT 1221 AM CDT...MOVING NORTHEAST
AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 10, 12:31 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 AM CDT WED MAY 10 2006

MSZ020-100600-
TALLAHATCHIE MS-
1231 AM CDT WED MAY 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TALLAHATCHIE COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTHEAST OF BRAZIL AT 1231 AM CDT...MOVING NORTH AT
15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:05 AM CDTSevere Thunderstorm WarningMEGTallahatchie40 min
May 10, 1:19 AM CDTSevere Thunderstorm WarningMEGQuitman26 min
May 10, 1:30 AM CDTSevere Thunderstorm WarningMEGPanola, Tate45 min
May 10, 1:47 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha43 min
May 10, 1:54 AM CDTSevere Thunderstorm WarningMEGDeSoto36 min
May 10, 2:15 AM CDTSevere Thunderstorm WarningMEGCoahoma30 min
May 10, 2:20 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette25 min
May 10, 2:25 AM CDTSevere Thunderstorm WarningMEGMarshall29 min
May 10, 2:50 AM CDTSevere Thunderstorm WarningMEGChickasaw, Pontotoc55 min
May 10, 3:44 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more10 hr
May 10, 3:44 AM CDTSevere Thunderstorm WarningMEGYalobusha36 min
May 10, 4:17 AM CDTSevere Thunderstorm WarningMEGCalhoun28 min
May 10, 8:41 AM CDTSevere Thunderstorm WarningMEGMarshall, Tate20 min
May 10, 11:18 AM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie42 min
May 10, 11:55 AM CDTSevere Thunderstorm WarningMEGTate20 min
May 10, 11:57 AM CDTSevere Thunderstorm WarningMEGQuitman, Tallahatchie26 min

Nearby

Flash Flood Warnings in Mississippi, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.